Which drugs or toxins are associated with third-degree atrioventricular (AV) block?

Updated: Jul 05, 2018
  • Author: Akanksha Agrawal, MBBS; Chief Editor: Jeffrey N Rottman, MD  more...
  • Print
Answer

Complete heart block can develop from an isolated single-agent overdose or—as is often the case—from combined or iatrogenic coadministration of AV nodal, beta-adrenergic, and calcium channel blocking agents. Drugs or toxins associated with heart block include the following:

  • Class Ia antiarrhythmics (eg, quinidine, procainamide, disopyramide)

  • Class Ic antiarrhythmics (eg, flecainide, encainide, propafenone)

  • Class II antiarrhythmics (beta-blockers)

  • Class III antiarrhythmics (eg, amiodarone, sotalol, dofetilide, ibutilide)

  • Class IV antiarrhythmics (calcium channel blockers)

  • Digoxin or other cardiac glycosides; patients who are on digoxin should be educated about possible early symptoms of digoxin toxicity


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!